Send the link below via email or IMCopy
Present to your audienceStart remote presentation
- Invited audience members will follow you as you navigate and present
- People invited to a presentation do not need a Prezi account
- This link expires 10 minutes after you close the presentation
- A maximum of 30 users can follow your presentation
- Learn more about this feature in our knowledge base article
Do you really want to delete this prezi?
Neither you, nor the coeditors you shared it with will be able to recover it again.
Make your likes visible on Facebook?
You can change this under Settings & Account at any time.
DVT Case Study
Transcript of DVT Case Study
of a DVT
• may or may not have unilateral leg edema
• extremity pain
• a sense of fullness in the thigh or calf
• warm skin, erythema, and/or a systemic temperature greater than 38°C
• if the calf is involved, it may be tender to palpation.
• A positive Homan’s sign is a classic but very unreliable sign with frequent false positives
In this case, the nurse was correct when she suspected that Kim had a DVT!
After this news, the nurse should anticipate the initiation of Heparin Therapy
Coagulation studies related to Heparin Therapy
• APTT – activated partial thromboplastin time
therapeutic heparinization- ATTP should be 1.5-2 times greater that the control value in seconds
• PT/INR – prothrombin time and international normalized ratio
therapeutic level of warfarin (Coumadin) the PT should be 1.5-2 times greater that the control value in seconds, and the INR values should be 2-3
• Circulating fibrin, antithrombin 111 and coagulating factors
The night nurse sets the infusion of the heparin therapy to 30mL/hr rather than the ordered 10mL/hr. The nurse notices hematuria in Kim's urinary catheter.
DVT - Deep Vein Thrombosis
• Disorder involving a thrombus in the deep vein
• Most commonly in the the iliac and femoral vein
• Risk for the extension of the clot to another area
• Venous Stasis occurs
- when the valves are dysfunctional or the muscles of the extremities are inactive
-seen when people are immobile for long periods (think bed rest, long car/airplane ride)
• Endothelial Damage
-stimulates platelet activation - initiates the coagulation cascade
• Blood Hypercoagulability
-occurs in many hematological disorder
-Some medications (e.g., corticosteroids, estrogen) predispose a patient to thrombus formation
-Women of child-bearing age taking estrogen-based oral contraceptives or postmenopausal women who use oral hormone replacement therapy (HRT) are at increased risk
-Smoking also increases risk
There are 3 major risks factors that contribute to the development of a DVT
The 3 risks factors make up what is called the “Virchow’s triad”
Which medications taken by Kim increases her risk of developing a DVT?
D. Oral contraceptives
Which physical assessment should the nurse perform to assist in the diagnosis of the DVT?
A. Measure calf circumference bilaterally
B. Observe for excessive bruising
C. Test for Homan’s sign
D. Auscultate for bruits
The most serious complication of a DVT includes Pulmonary emboli (PE)
blockage of pulmonary arteries by a thrombus
emboli are mobile clots that generally do not stop moving until they lodge at a narrowed part of the circulatory system
embolus travels with the blood flow through ever-smaller blood vessels until it lodges and obstructs perfusion
Most pulmonary emboli arise from deep vein thrombosis (DVT) in the deep veins of the legs
Kim has been scheduled for venous ultrasound, venography
and coagulation Studies:
Venous ultrasound or doppler studies, are non-invasive and provide evidence of a venous obstruction by a thrombus
-Normal: Veins that collapse with external pressure
-Abnormal: Failure of veins to collapse suggests a thrombus
• Venography involves the injection of a radio-contrast medium into the venous system of the lower extremities.
-X-rays will be taken to allow the visualization of any obstruction in the venous circulation.
Any Nursing implications for these tests?
How could we have prevented this?
Prophylaxis in surgical patients is key
it is recommended that hospitals have a formal, hospital-wide thromboprophylaxis policy that actively addresses DVT prevention on admission
When patients are at risk
Easiest, most effective and cheapest intervention would be mobilization – however this is dependent on patient condition
Patients on bed rest should change position every 2 hours
Encourage patients to flex knees and extend their feet, knees and hips often, foot pushes (like stepping on the brakes)
Compression stockings increase venous blood flow velocity, prevent venous wall dilation and improve venous valve function,
-However, it is very important that the stockings are correctly fitted prior to using them
Sequential Compression device initiated prior to surgery
And of course … Drug therapy!
What drug do we commonly use as a preventive measure?
Anticoagulants are routinely used BOTH for DVT prevention and treatment
Prevention - The goal is to prevent clot formation
Treatment - prevent clot spreading, development of any new thrombi, and embolization
Four major classes of Anticoagulants
1. vitamin K antagonists
2. indirect thrombin inhibitors
heparin, enoxaparin (lovenox), daltaparin (fragmin)
3. direct thrombin inhibitors
4. factor Xa inhibitors
After the diagnosis of a DVT, heparin therapy would be administered by which route?
What is heparin and why would it be used in the case of a DVT?
During the heparin therapy Kim's APTT was monitored very 6 hours
Upon investigation – her values were: APTT 120 seconds, control 35 seconds
Which of the following actions should the nurse
A.Increase the rate of infusion
B. Continue the infusion
C. Decrease the rate of Infusion
D. Recalculate the infusion rate
Question: What is the nurse's priority action?
Question: Which best describes the purpose of an incident report?
A. Protects the nurse from a potential lawsuit
B. It is a legal component of Kim's medical record
C. Hospital record that helps track patterns to guide corrective action for quality improvement
D. A report to healthcare provider
What legal concern is involved in this situation?
A. Obtain stat APTT
B. Assess vital signs
C. Check surgical site for bleeding
D. Stop the heparin infusion
The nurse must also fill out an incident report....
Risk for bleeding related to adverse effects of anticoagulant therapy as manifested by coagulation studies
Pain related to decreased venous flow as manifested by aching, throbbing and heaviness of calf
Knowledge deficit related to new drug therapy as manifested by patient self report
Bleeding Related interventions
assess for signs of bleeding
check laboratory values
Heparin should be on continuous infusion pump
Pain Related Interventions
elevate the leg
apply warm compress
massage the affected leg
Interventions for Knowledge deficit
medication teaching (what would you include in your med teaching?)
The next shift...
Kim seems very scared and nervous,
and is breathing rapidly
• Temp 36.7 C, HR 118, RR 36, O2 sat 88%
• Pulse weak, respiration is shallow and labored, nail beds are pale and cool
• Complains of chest pain saying “something is wrong!”
What would you suspect she has developed?
-a pulmonary embolus causes an obstruction in the pulmonary artery thus reduces blood flow and causes diminished perfusion
-oxygen can help prevent hypoxemia
-monitor O2 sats/VS
keep the heparin drip running
-it will prevent development of new clots
morphine is also given
-it is given intravenously to reduce pain and anxiety
Note: for a large PE (clot busting drug is used- Activase)
Due to pulmonary embolism (PE) Kim was transferred to ICU, she was treated with continuous heparin therapy and is monitored very closely
She is a high risk for a repeat embolization, so she is scheduled for vena cava filter insertion.
- a device designed to trap emboli before they progress to the lungs
Post operative nursing care: assessment of surgical site for bleeding or infection
Kim's condition now stabilized and she returns to the nursing unit. She is now started on oral warfarin (Coumadin) in anticipation of her discharge
-monitored by INR
observe for bleeding tendencies
avoid foods that are high in vitamin K
check for drug-food interaction
check for drug-drug interaction
DVT Case Study
Meet Our Patient!
42 years old
S/P cholecystectomy 4 days ago
she is 5'2' and weighs 187 pounds
She is currently on the following medications:
cefazolin (Ancef) - an antibiotic
500 mg IV every 12 hours
Can cause GI problems – nausea, diarrhea
hydrocodone (Vicodin) - an opiod analgesic.
Can cause drowsiness, Nausea and constipation
She has a history of taking oral contraceptives,
vitamins, asthma medication
As you begin your shift, Kim c/o pain on her R leg. You noticed some redness, it is warm to touch, and it looks slightly bigger than her left leg. Her VS: T 37.8, P 98, RR 20, BP 130/70, O2 sats 98%.
Assessing our Patient
• Upon assessment of Kim, the nurse notes that her right calf is swollen
• Kim reports that her leg has been painful since the previous evening, but otherwise, she feels fine
• Vital signs
T 37.8° C
• The nurse suspects that Kim may have a blood clot in her leg
Vena Cava Filter
Used to monitor anticoagulant therapy
Hemoglobin 13.5-18g/dL in males and 12-16g/dL in females
Hematocrit 38-50 in males and 38-44 in females
Platelet Count 150-400 mcL
Normal Lab Values
• Hemoglobin 13.5-18g/dL in males and
12-16 g/dL in females
• Hematocrit 38-50% in males and 38-44% in females
• Platelet Counts: 150-400 mcL
• APTT: 30-40 seconds
• PTT: 60-70 seconds
• PT: 11-12.5 seconds
• INR: 0.81-1.2